Friday, 11 July 2014

Sex and SSRIs

There was a time when combat trauma was dismissed as personal weakness, failure, and even cowardice. We’ve all seen images of shell-shocked youths emotionally scarred through World War 1 trench warfare. And tragically, the only recognition that some of them got was a brief medical examination and trial before facing a firing squad as they were shot as deserters. In fact, that same merciless attitude lingered on after WW1 - we see this in a British Government report of 1922 that made clear: “No soldier should be allowed to think that loss of nervous or mental control provides an honourable avenue of escape from the battlefield.” [1]

Over time, trauma, including combat trauma and stress, has become recognised as potentially debilitating and not as a sign of weakness or cowardice. Official recognition seems to have been spurred by the countless US Vietnam war veterans needing help. And I have no doubt that the DSM III creation of the diagnostic category of Post Traumatic Stress Disorder (PTSD) in 1980 - in the wake of the end of the Vietnam War - was in some way connected to the need for referencing insurance claims.

Post-SSRI Sexual Dysfunction (PSSD)

There is however another trauma that some people are experiencing. It is not the result of war but rather from a battle with depression. These people are also victims and there are those who are not keen for it to be recognised for what it really is. Alas, their suffering continues. It is the damage caused by the SSRI antidepressants: I am specifically thinking of Post-SSRI Sexual Dysfunction (PSSD). PSSD has been referred to as a “stress syndrome” (details here) - such is the impact on the body’s physiology.

Put simply, this is drug-induced damage to a person’s sex life leading to a possible long-term condition known as Post Treatment Enduring Sexual Dysfunction (PTESD). Not what you might expect from taking such commonly used and every day drugs – antidepressants.

There are two aspects here: sexual dysfunctions that people experience after stopping the drugs (PSSD) and sexual problems as adverse effects while still taking them.

Although drug-induced sexual dysfunctions have been played down by drug companies, some suggest they occur in over 50% of people taking antidepressants [2]. We know that a range of sexual dysfunctions are common with people taking SSRIs, as with their close relative the SNRIs. For example, this study on Iranian patients showed:
"A total of 75% of patients reported sexual dysfunction: 66.7% of men and 79.7% of women. A total of 74.1% of patients on fluvoxamine, 100% on fluoxetine, 75% on sertraline, 71.4% on citalopram and 100% on paroxetine reported sexual dysfunction. The most frequent sexual dysfunction was difficulty with orgasm, which affected 41.17% of women and 33.33% of men."[3] (These figures refer to adverse effects while actually on these drugs)
Attributing these sexual problems to a person’s depression - the blame the patient game - fails to hear those people who are clear that sexual problems/dysfunctions were not present in spite of their depression prior to taking SSRIs. And there are of course others who take SSRIs for reasons other than depression, but still end up with sexual dysfunctions.

But the issue here is not simply the occurrence of these terrible problems during treatment with these antidepressants; rather, it’s the reality that these problems could persist or occur after stopping the drugs [4]. In fact, some people will only become aware of this treatment-induced disorder after stopping these antidepressants.

PSSD is not spoken about a lot. Some people with vested interests may tell you it doesn’t exist. For those harmed by these drugs, it is of course a very private and personal matter. Silent suffering may mean the extent of this problem is considerably more widespread than so far recognised. And yet, I have not heard of anyone being warned when put on SSRIs that for some people - taking them could mean an end to their sex life for some years, maybe longer.

According to Prof David Healy, we are not necessarily talking about high doses over many years; notably, “PTESD can happen after very brief exposure to an SSRI or related drug (3 days)” - see here. Yes, you read that correctly, after just a few days use.

And as you can also read in that paper, SSRIs are not the only drugs that can cause PTESD (drugs such as quetiapine, lithium and haloperidol seem to be implicated too). You will see in Table 6 of that paper that there is a range of sex-related problems that can occur through taking SSRIs, including: loss of libido, genital anaesthesia, orgasm difficulty, ejaculation problems, and erectile dysfunction.

Like much of modern life, commercial interests seem to govern what we know or don’t know. But, as Audrey Bahrick writes here, the fact that “the short acting SSRI dapoxetine (Prilogy) is currently marketed in over 50 countries to treat premature ejaculation” gives us just a hint about what drug companies really know about the effects of these antidepressants. According to RxISK “The U.S. package insert for Prozac is the only place that says that ‘symptoms of sexual dysfunction may persist after treatment has stopped.’”

As with combat stress, people with PSSD need to know they are not making this up, they need to be believed, and they need to know the truth. Remember how millions of people were coaxed into volunteering to the WW1 trenches: through poster advertising campaigns, door-to-door visits and even popular music hall artistes wooing them to war. Most had little idea of the horrors that really awaited them.

Over the past 25 years antidepressants have been heavily marketed through a carefully crafted campaign. But a closer look at the testing trials of these drugs shows deceit and cover up by drug companies – leading to benefits being exaggerated and risks played down. And yet, over 50 million antidepressant prescriptions are issued in England each year (based on 2012 figures) - I understand that’s approx 100 every minute. How many people do you think were warned of the possibility of PSSD?

From my experience from working with adults, families and young people I feel sure that antidepressants are way over-promoted and over-prescribed without people being made aware of the risks. I mention some of the other risks here. And I agree with Dr Mickey Nardo, that “antidepressants are used too often, too long, too casually, and stopped too abruptly.”[5]
"It is important that patients are informed about the high probability of sexual side effects while on SSRI medications... Patients should also be told that there are indications that in an unknown number of cases, the side effects may not resolve with cessation of the medication, and could be potentially irreversible." Csoka et al [6]
Now that raises an important question. Is PSSD treatable? This is a question others are asking and discussing at RxISK here.

It took far too long for the trauma and stress of war to be taken seriously. Indeed, there are those who would say that even today the plight of those wounded in this way is not taken seriously enough. Dodging the grave issue of PSSD won’t give sufferers any hope or relief – or prevent others taking these drugs unaware of the risks. Ultimately our GPs need the facts to inform their patients. Inevitably this takes us to the need for genuine transparency when it comes to drug testing, marketing and prescribing so that at the very least, people can make informed decisions for their mental, emotional and physical welfare.

See below for references. 

Mick Bramham is an Existential Psychotherapist based in Dorset, UK.
He has a particular interest in ethical issues and also how our lives are shaped by the society, circumstances and culture in which we live.
He trained at Regent's College London, and is a member of the Society for Existential Analysis.
Although he has serious concerns about the inappropriate and excessive use of mental health medications, he supports the freedom to choose (to take or not to take these drugs) and the right to be fairly informed of their limits and the risks. He offers support for people who are considering reducing or coming off psychiatric drugs.
He has a long-standing interest in non-clinical (and non-coercive) responses to mental and emotional distress.
You can read more about his work and find his contact details here. Follow Mick on Twitter @MickBramham



References
[1]
 Ted Bogacz. War Neurosis and Cultural Change in England, 1914-22: The Work of the War Office Committee of Enquiry into 'Shell-Shock'. Journal of Contemporary History, Vol. 24, No. 2, Studies on War, (Apr., 1989) Available here.
[2] Healy, D. et al 2012 Data Based Medicine Position Paper: Antidepressants for Takers (RxISK). Available here.
[3] Safa et al. Study of Effects of Selective Serotonin Reuptake Inhibitors On Stages Of Sexual Function In Iranian Patients With Major Depressive Disorder. Therapeutic Advances in Psychopharmacology Dec 2013. Available here.
[4] Bahrick, A. Persistence of Sexual Dysfunction Side Effects after Discontinuation of Antidepressant Medications: Emerging Evidence. The Open Psychology Journal, 2008, 1, 42-50. PDF available here.
[6] Csoka et al. Persistent Sexual Dysfunction After Discontinuation of Selective Serotonin Reuptake Inhibitors. J Sex Med. 2008 Jan;5(1):227-33. Abstract here

Further info
Wikipedia editor inserts foot in mouth (RxISK), blog post here.
PSSD – One Hundred and Twenty Cases (RxISK) blog post here.
Recovering from PSSD (RxISK) blog post here.